

CONCEPT NOTE

Cambodia Conservation Agriculture and Sustainable Intensification Consortium (CASIC) 2nd Annual Regional Workshop (virtual)

1. Background

Following the success of the Regional Training on Appropriate Scale Mechanization for Conservation Agriculture held in 2019 in Siem Reap and Bos Khnor, Cambodia, a suggestion was made, moving forward, that Cambodia Conservation Agriculture and Sustainable Intensification Consortium (CASIC) would organize an annual regional workshops series with a focus on development of and transition towards Conservation Agriculture and Sustainable Agriculture (CA/SI) and Agroecology (AE) in the region. The workshop in 2019 aimed to understand the mechanization aspect for conservation agriculture, understand the importance of market systems analysis and the engagement with the private sector along with policy issues favoring appropriate-scale mechanization for conservation agriculture and to identify needs for future training that could be offered by the Bos Khnor Research Station. In order to contribute to the increasing regional and international interest in the topic, the 2nd annual regional workshop is jointly organized by the General Directorate of Agriculture (GDA) of the Ministry of Agriculture, Forestry and Fisheries (MAFF), Cambodia, and the Centre for Sustainable Agricultural Mechanization of the United Nations Economic and Social Commission for Asia and the Pacific (CSAM-ESCAP), Agroecology in Southeast Asia (ASEA)the Centre de Coopération Internationale en Recherche Agronomique pour le Développement (CIRAD) and Swisscontact.

Due to the travel restrictions and other logistical challenges posed by COVID-19, the CASIC 2nd Annual Agroecology Regional Workshop will be conducted virtually. It is envisaged that the 2-day workshop will be will be attended by over 50 participants from 10 countries from the region The feedback provided by the participants from the 2019 Regional workshop has also been incorporated into the sessions, thus supporting the idea of organizing the regional workshop in the form of an annual workshop series of CASIC. Based on that feedback, the sessions will include, but not limited to, subjects covering cover crops, machineries, extension models and research to commercialization potential of new technologies etc.

2. Cambodia Conservation Agriculture and Sustainable Intensification Consortium (CASIC)

Conservation Agriculture (CA) initiatives in Cambodia have been focused primarily on cropping system design, soil fertility assessment, agricultural engineering, rather than commercial practices. In recent years, commercial practices have been promoted in this area. The formation of CASIC aimed to further augment the current work by bringing together other stakeholders to make CA more accessible to farmers through the market actors offering the services.

CASIC is a multi-stakeholder consortium consisting of organizations who have the incentives to come together and meet on a regular basis to discuss the promotion of CA/SI practices in Cambodia via the four committees: a) Knowledge Management led by the Royal University of Agriculture (RUA), b) Networking and Collaboration led by Swisscontact, c) Research led by the Department of Agricultural Land Resources

















Management (DALRM) in close collaboration with the Center for International Cooperation in Agricultural Research for Development (CIRAD); and, d) Promotion led by Swisscontact.

The vision of CASIC is to be a well-established platform with a vast network of organizations that are working on the CA issues in Cambodia, e.g. markets, research, policies, service provision, and its mission is to establish knowledge management of CA related resources for easy access by smallholder farmers, semi-commercial farmers, and agricultural cooperatives; create an enabling environment to boost investment in CA/SI; promote and enhance CA/SI practices and enhance collaboration between stakeholders.

Five ministries, namely the Ministry of Agriculture Forestry and Fisheries (MAFF), Ministry of Water Resources and Meteorology (MOWRAM), Ministry of Women's Affairs (MoWA), Ministry of Interior (MoI), Ministry of Environment (MOE), and the Cambodia Chamber of Commerce are involved at the CASIC Steering Committee.

CASIC is a result of the untiring efforts of the various organizations who are also represented on the executive board, namely, Department of Agricultural Land Resources Management/GDA, Department of Agricultural Engineering/GDA, CIRAD, Centre of Excellence on Sustainable Agricultural Intensification and Nutrition (CE SAIN) of the Royal University of Agriculture, Swisscontact, and Kansas State University.

3. Objective

The objective of the CASIC's 2nd Annual Regional Workshop is to:

- Provide updates on country policies that promote agroecology
- Present new prototypes that are ready for commercial application
- Present success, scale and commercialization story(s)
- Identify new challenges and opportunities through stakeholder consultations
- Discussion on any regional efforts needed

4. Date and Location

Date: September 28th and September 29th, 2021 **Time**: 2 pm to 5 pm (Cambodia timezone)

Location: Online via Zoom

















5. Workshop Agenda

Time	Topic	Description	OIC/Facilitator
	· ·	·	,
Day 1			
2:00 – 2:30 (30 mins)	Opening Session	 Welcoming remark by Mr. Ho Puthea, Vice Chair of CASIC EB Remarks by Dr. Li Yutong, Head of UN CSAM Opening remarks by HE. Dr. Chan Saruth, MAFF Under Secretary of State and Chair of CASIC EB 	ТВС
2:30 – 3:30 (60 mins)	Session 1: CA/SI status in Asia:	- Cambodia: Dr. Seng Vang - China: CSAM (or Dr. Li Hongwen?)	TBC
(oo miiis)	examples from Cambodia, China, and India	- India: Happy seeder Team	
10 mins brea	k		
3:40- 4:40 (60 mins)	Session 2: Addressing technical challenges related to CA/SI broad- scale adoption	In this session, the following will be covered: - Plant material: Dr. Florent Tivet - Machinery (CSAM) - Bio-products (ASEA)	ТВС
4:40 – 5:00 (20 mins)	Recap and Agenda for Day 2	Moderator	TBC
Day 2			
2:00 – 2:10 (10 mins)	Recap from Day 1	Moderator	TBC
2:10 - 3:00 (50 mins)	Session 3: Managing complexity in CA/SI systems	In this session, presentations showcasing management of complexities in CA/SI will take place, followed by a group discussion Straw management: CSAM - AE crop protection (Jean-Philippe Deguine (CIRAD, Vietnam) - Tree integrating in farming systems (Clément Rigal (CIRAD-ICRAF, Vietnam)	
3:00 – 4:00 (60 mins)	Session 4: Supporting CA/SI present on their support to CA/SI dissemination process. The potential topics are: - Extension model and strategy: Laser Land Leveling (Pakistan) - Funding mechanisms: pilot Carbon fund (Cambodia) - Capacity building: higher education CE-SAIN - Supportive policies: Pierre Ferrand or P.		TBC

















		Daquino: synthesis of LICA, TPP, TAFS initiatives in the Region	
4:00 – 4:20 (20 mins)	Session 5: Support by Development Partners on enabling CA environment	This session aims to bring in donors that are involved and are interested in the sector to learn about potential opportunities.	TBC
5 mins break			
4:25 – 4:50 (30 mins)	Consultative discussion on the workshop	This session aims at synthesizing the outcomes of the workshop to feed into the ASSET regional workshop	
4:50 – 5:00 (10 mins)	Closing remarks	 Remarks by Ms. Melanie Blanchard, CIRAD Closing remarks by HE Dr. Ngo Bunthan, Rector of RUA and Vice Chair of CASIC EB 	

6. Organizing and Coordination Team

Organizing Team

No.	Name	Position	Organization
1	HE Dr. Chan Saruth	Advisor	Under Secretary, MAFF
2	HE Dr. Ngo Bunthan	Chair	Rector, RUA
3	Dr. Ho Puthea	Vice Chair	Deputy DG, GDA
4	HE Lyda Hok	Member	Director, CE SAIN
5	Mr. Ngin Kosal	Member	Director, DAEng
6	Dr. Seng Vang	Member	Director, DALRM
7	Dr. Florent Tivet	Member	CIRAD
8	Mr. Rajiv Pradhan	Member/Moderator	Swisscontact
9	Ms. Melanie Blanchard	Member	CIRAD
10	Mr. Anshuman Varma	Member	CSAM

Coordination Team

No.	Name	Organization	
1	Ms. Feng Yuee	CSAM	
2	TBC	ASEA	
3	Chakriya Soeun		
4	Tem Dary	CASIC Secretariat team	
5	Chrea Cheabmeng		
6	TBC	CESAIN/RUA	
7	TBC	DALRM	
8	TBC	DEAng	
9	TBC	DEA	
10	TBC	DEAFF	
11	Dennamanith Premprey		
12	Vathana Chamroeun		

















13	Vearyda Oeu	Swisscontact
14	Pritesh Chalise	

7. Participants and Speakers

Participants

Once the concept and program is finalized, an open invitation will be sent via our networks (CSAM, ASEA, CASIC, CE SAIN, ASSET etc.) to ask participants to register (online). This registration form will be sent by August 30.

Speakers

The Speakers are yet to be confirmed. CASIC will send out information seeking for speakers on the various topics as mentioned above, by August 27, through the networks of CASIC, CSAM, ASEA, CE SAIN and ASSET. A committee including Swisscontact, CIRAD, CSAM, CESAIN and ASEA will be formed in order to identify, select and finalize the speakers by September 16th. The final info pack then will be sent to all registered participants by September 20.















